Montana, 2016Hail in Montana, June 11, 2016
June 11, 2016 · NWS GGW · 4 events in 2 counties and zones
With a strong low pressure system approaching the region from the southwest, a highly-unstable atmosphere and warm, moist surface conditions produced another round of organized severe thunderstorms across portions of northeast Montana.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
With a strong low pressure system approaching the region from the southwest, a highly-unstable atmosphere and warm, moist surface conditions produced another round of organized severe thunderstorms across portions of northeast Montana.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Glasgow, MT wrote its last area forecast discussion before the first event at Jun 11, 8:19 AM MST, 26 minutes earlier.
Area forecast discussion, Jun 11, 8:19 AM MST, 26 minutes before
Area Forecast Discussion
National Weather Service GLASGOW MT
919 AM MDT SAT JUN 11 2016
.SHORT TERM...for northeast Montana...today through Mon...
...Another round of severe thunderstorms expected across portions
of northeast Montana this afternoon and evening with large hail
and damaging winds...
Update...
The inherited forecast is in fine shape depicting the severe
weather threat for now. Those with any interests in the area
should monitor for latest watches and warnings and be prepared to
seek shelter. With gusty winds continuing this evening decided to
extend the Lake Wind Advisory until 10 PM. Maliawco
Previous Discussion...
A low pressure center over Southeastern Montana will track slowly
over the next 24 hours into Northwestern North Dakota and then
into Minnesota by Monday morning. This will be impact weather
event for the short term.
This morning some remnant thunderstorms will dot the region and
should be gone by 9 am for most areas. Then a brief rest break
before the next round of thunderstorms begins after the noon hour.
Instability parameters remain strong across all the guidance
suites for Northeastern Montana. Best severe weather parameters
remain for areas along the North Dakota border closer to the
surface low and front. The SPC convective day outlines the finer
details which are a reasonable solution for today's convective
event expected for the region and thus followed with enhanced
convective wording in the forecast.
After this system shifts eastward overnight with a break for
Sunday from thunderstorms until Monday afternoon when the next
chance exists for convective activity for the region.
In other news the Lake Wind Advisory will continue, however does
look like it can be cancelled early if the guidance is correct in
a lull in the winds coming around mid day. Proton
.LONG TERM...Mon night through Sat...
The extended forecast will continue to feature southwest flow
aloft for the western US and Eastern Montana. This will bring some
thunderstorms scattered about the region. The exact pin point of
which days are better than others will be hard to depict at this
time. Went with a general forecast with low chances for favored
areas in this flow. As the days move into the short term this week
the better highlighting of impact convective events can be
outlined. For the general June forecast in Northeast Montana of
Isolated afternoon and evening thunderstorms is a safe play during
this active period.
Not many adjustments made tonight due to the severe ongoing across
the area. Proton
&&
.AVIATION...
Synopsis: A low pressure center over Southeastern Montana will
slowly move northeast into Northwestern North Dakota by 12Z Sunday
morning. This low will continue to bring low level moisture into
the region aiding in the development of afternoon and evening
thunderstorms...some which may have hail and strong gusty wind
through the period.
WX: Generally vfr conditions are expected through 18Z then look
for more thunderstorms to develop. Any thunderstorms that do
develop will have the capability to produce large hail, very
strong and gusty wind with them.
Wind: Outside of Thunderstorms expect east wind to transition
slowly into the north at all locations around 00Z.
&&
.GLASGOW WATCHES/WARNINGS/ADVISORIES...
Lake Wind Advisory until 10 PM MDT this evening For Fort Peck
Lake for Central and Southern Valley...Garfield...McCone.
&&
weather.gov/glasgow
Hazardous weather outlook, Jun 11, 2:25 AM MST, 6 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GLASGOW MT
325 AM MDT SAT JUN 11 2016
MTZ016>027-059>062-120900-
CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY-
DANIELS-SHERIDAN-WESTERN ROOSEVELT-PETROLEUM-GARFIELD-MCCONE-
RICHLAND-DAWSON-PRAIRIE-WIBAUX-NORTHERN PHILLIPS-
SOUTHWEST PHILLIPS-NORTHERN VALLEY-EASTERN ROOSEVELT-
325 AM MDT SAT JUN 11 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.
.DAY ONE...TODAY AND TONIGHT
THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND TONIGHT ACROSS
NORTHEAST MONTANA. SOME STORMS WILL BECOME SEVERE WITH LARGE HAIL
AND DAMAGING WINDS. LOCALLY HEAVY RAINFALL IS LIKELY IN SOME
AREAS.
A LAKE WIND ADVISORY IS IN EFFECT FOR THE EAST HALF OF FORT PECK
THROUGH 4 PM THIS AFTERNOON FOR EAST WINDS 15 TO 25 MPH WITH GUSTS
TO 35 MPH.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Local storm report, Jun 11, 6:19 AM MST, 2 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
719 AM MDT SAT JUN 11 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1120 PM NON-TSTM WND DMG 3 SW CIRCLE 47.38N 105.64W
06/10/2016 MCCONE MT TRAINED SPOTTER
BARN BLOWN DOWN AND CAMPER ROLLED OVER
&&
BBLocal storm report, Jun 11, 7:51 AM MST, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
851 AM MDT SAT JUN 11 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0145 AM HAIL 5 NE GLASGOW 48.25N 106.56W
06/11/2016 E1.00 INCH VALLEY MT PUBLIC
&&
AEHSpecial weather statement, Jun 11, 7:55 AM MST, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GLASGOW MT
855 AM MDT SAT JUN 11 2016
MTZ018-059-061-111600-
NORTHERN PHILLIPS MT-DANIELS MT-NORTHERN VALLEY MT-
855 AM MDT SAT JUN 11 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN VALLEY...NORTHWESTERN
DANIELS AND NORTHEASTERN PHILLIPS COUNTIES UNTIL 1000 AM MDT...
AT 853 AM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 27
MILES EAST OF WHITEWATER...MOVING EAST AT 50 MPH.
NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
OPHEIM...RICHLAND...PORT OF OPHEIM...GLENTANA AND THOENY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN GLASGOW.
&&
LAT...LON 4900 10589 4881 10582 4875 10713 4900 10740
TIME...MOT...LOC 1453Z 263DEG 45KT 4889 10705
RJM
Local storm report, Jun 11, 8:01 AM MST, 44 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE GLASGOW MT
901 AM MDT SAT JUN 11 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0845 PM TSTM WND GST 18 N WINNETT 47.26N 108.35W
06/10/2016 E70.00 MPH PETROLEUM MT STORM CHASER
0845 PM HAIL 18 N WINNETT 47.26N 108.35W
06/10/2016 E2.50 INCH PETROLEUM MT STORM CHASER
&&
AEHLocal storm report, Jun 11, 8:02 AM MST, 43 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE GLASGOW MT
902 AM MDT SAT JUN 11 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1120 PM TSTM WND DMG 3 SW CIRCLE 47.38N 105.64W
06/10/2016 MCCONE MT TRAINED SPOTTER
BARN BLOWN DOWN AND CAMPER ROLLED OVER
&&
AEHLocal storm report, Jun 11, 8:07 AM MST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE GLASGOW MT
907 AM MDT SAT JUN 11 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0845 PM TSTM WND GST 19 N WINNETT 47.28N 108.35W
06/10/2016 E70.00 MPH PETROLEUM MT STORM CHASER
0845 PM HAIL 19 N WINNETT 47.28N 108.35W
06/10/2016 E2.50 INCH PETROLEUM MT STORM CHASER
&&
AEHHail, Valley
- When
- June 11, 8:45 AM MST
- Where
- Valley County, 10.4 mi N of Opheim
- Measured
- 0.88 in hail
- Reported by
- Law Enforcement
- Coordinates
- 49.000, -106.380
Nickel sized hail was reported at the Port of Opheim border crossing in northern Valley County.
Hail, Valley
- When
- June 11, 8:45 AM MST
- Where
- Valley County, 8.3 mi N of Glentana
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 48.970, -106.260
Trained spotter reported quarter sized hail.
Hail, Valley
- When
- June 11, 4:35 PM MST
- Where
- Valley County, 8.34 mi S of Lustre
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 48.260, -105.920
Trained spotter reported trees shredded from quarter sized hail.
Hail, Garfield
- When
- June 11, 6:10 PM MST
- Where
- Garfield County, 22.36 mi ESE of Cohagen
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 46.880, -106.180
Trained spotter reported quarter sized hail.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Hail in Montana, June 11, 20167 injured · $1.5 million · EF3 · 13 events
- Damaging Winds in North Dakota, June 11, 2016$150,000 · 65 kt wind · 3 events
- Damaging Winds in Texas, June 11, 2016$100,000 · 65 kt wind · 3 events
- Hail and Damaging Winds in Georgia, June 11 to 12, 2016$32,000 · 1 in hail · 6 events
- Flash Flooding and Hail in Texas, June 11 to 12, 2016$18,000 · 1 in hail · 9 events
- Damaging Winds in Pennsylvania, June 11, 2016$20,000 · 50 kt wind · 4 events
- Damaging Wind in New York, June 11, 2016$20,000 · 50 kt wind · 1 event
- High Surf in Hawaii, June 11 to 15, 201611 events
- Hail and Damaging Winds in South Dakota, June 11, 20161.75 in hail · 3 events
- Hail and Damaging Wind in New Mexico, June 11, 2016$10,000 · 1.75 in hail · 3 events
- Hail in North Dakota, June 11 to 12, 20160.88 in hail · 3 events
- Frost and Freeze in Oregon, June 11, 20162 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 644996, 644997, 644998, 644999.